J Korean Neurosurg Soc.  2015 Aug;58(2):163-166. 10.3340/jkns.2015.58.2.163.

Phenytoin Induced Erythema Multiforme after Cranial Radiation Therapy

Affiliations
  • 1Department of Neurosurgery, Ankara Ataturk Education and Research Hospital, Ankara, Turkey. atillakazanci@gmail.com
  • 2Department of Neurosurgery, Ankara Bayindir Hospital, Ankara, Turkey.

Abstract

The prophylactic use of phenytoin during and after brain surgery and cranial irradiation is a common measure in brain tumor therapy. Phenytoin has been associated with variety of adverse skin reactions including urticaria, erythroderma, erythema multiforme (EM), Stevens-Johnson syndrome, and toxic epidermal necrolysis. EM associated with phenytoin and cranial radiation therapy (EMPACT) is a rare specific entity among patients with brain tumors receiving radiation therapy while on prophylactic anti-convulsive therapy. Herein we report a 41-year-old female patient with left temporal glial tumor who underwent surgery and then received whole brain radiation therapy and chemotherapy. After 24 days of continous prophylactic phenytoin therapy the patient developed minor skin reactions and 2 days later the patient returned with generalized erythamatous and itchy maculopapuler rash involving neck, chest, face, trunk, extremities. There was significant periorbital and perioral edema. Painful mucosal lesions consisting of oral and platal erosions also occurred and prevented oral intake significantly. Phenytoin was discontinued gradually. Systemic admistration of corticosteroids combined with topical usage of steroids for oral lesions resulted in complete resolution of eruptions in 3 weeks. All cutaneous lesions in patients with phenytoin usage with the radiotherapy must be evoluated with suspicion for EM.

Keyword

Cranial Radiotherapy; Erythema Multiforme; Phenytoin
Full Text Links
  • JKNS
Actions
Cited
CITED
export Copy
Close
Share
  • Twitter
  • Facebook
Similar articles
Copyright © 2021 by Korean Association of Medical Journal Editors. All rights reserved.     E-mail: koreamed@kamje.or.kr